Minnesota, 2022

Hail in Minnesota, September 20, 2022

September 20, 2022 · NWS MPX · 10 events in 3 counties and zones

A cluster of storms developed on the north side of the Twin Cities during the early evening of Tuesday, September 20th. These storms quickly became severe with a swath of very large hail, up to 3 inches in diameter, that fell between North St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cluster of storms developed on the north side of the Twin Cities during the early evening of Tuesday, September 20th. These storms quickly became severe with a swath of very large hail, up to 3 inches in diameter, that fell between North St. Paul, Stillwater, Afton, and Woodbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 20, 6:55 PM CST, 1 minute earlier.

Area forecast discussion, Sep 20, 6:55 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT Tue Sep 20 2022

.UPDATE...
Issued at 748 PM CDT Tue Sep 20 2022

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 219 PM CDT Tue Sep 20 2022

KEY MESSAGES:

- Chance for thunderstorms this evening, mainly in west central
  Wisconsin.

- Much cooler air arrives tonight and sticks around for a while.

Surface low pressure will move from central Minnesota into northwest
Wisconsin this evening. As it does it will bring a cold front across
the area that may be the focus for a few showers and thunderstorms
later this evening, mainly in west central Wisconsin. Low clouds
have hung on stubbornly in west central Wisconsin today and that may
lessen the chance of any strong sustained convection. Most of the
CAMs try to develop some storms, but are unable to sustain them,
except for the HRRR which has been showing thunderstorms initiating
late this evening in west central Wisconsin, with the counties of
Barron and Rusk looking to have the best chance of a thunderstorm.
Should any storms develop in this area, large hail will be the main
hazard and SPC has maintained the slight risk for for this
conditional setup. Much cooler and drier air will filter into the
forecast area behind the cold front with lows tonight falling into
the 50s for most with dewpoints falling through the 60s and 50s into
the 40s by tomorrow. Cool Canadian high pressure moving in behind
the departing system will leave us with highs only in the 60s
tomorrow, and with gusty northwest winds it will feel more like
fall. Lows tomorrow night should fall into the 40s area wide, with
even an upper 30 or two possible in the northwestern portion of the
CWA. Some guidance wants to bring some isolated showers across
southern Minnesota tomorrow morning, but precipitation should stay
just to our south as the baroclinic zone sinks to the south.

.LONG TERM...(Thursday through Tuesday)
Issued at 219 PM CDT Tue Sep 20 2022

KEY MESSAGE:

- Chance for rain showers Friday and Friday night.

Cooler, more Fall-like air will continue to advect into the Great
Lakes region into Thursday. While building surface high pressure
should allow for mostly sunny skies, temperatures Thursday will only
reach the upper 50s to lower 60s. Southerly return flow should take
place from west to east across our MN counties Friday night as an
upper-level trough nears from the west. This will allow lows to only
fall to the mid to lower 40s. However, calmer conditions across our
WI counties mean mid to upper 30s are expected. Localized areas of
patchy frost may even occur in our extreme eastern CWA.

While the southerly return flow will strengthen and overspread the
area during Friday, forecast models strongly suggest overcast skies
and rain developing ahead and along a cold front, keeping highs a
couple of degrees cooler than Thursday. The front and rain will push
west to east through the CWA early Friday morning through Friday
night. PoPs are maximized in western MN (likely to definite) where
strongest forcing and most vertically saturated forecast soundings
occur Friday morning. PoPs do slightly lower with eastward extent
where saturation depth and forcing become slightly more uncertain.
But, the entire CWA should see rain drops. Guidance keeps heaviest
QPF over western MN with upwards of 0.50" possible while areas east
may only see a few tenths. Southerly winds look also quite gusty,
especially across western MN as an LLJ and strong surface pressure
gradient move over the region. Have increased winds with gusts
nearing 30 knots during Friday using a blend of the NBM 4.1 and NBM
90th percentile.

Aside from our far east, rain showers should largely end by Saturday
morning with the aforementioned trough axis to our east. A small
lobe of the 850 mb thermal ridge over the Central Plains will
actually warm highs into the mid 60s to lower 70s Saturday. However,
a second trough Sunday morning will bring another cold front causing
cooler temperatures and a small chance of rain in our eastern-most
WI counties Sunday. Proceeding the second trough, enhanced
northwesterly flow will develop and persist through the early half
of next week. This should allow for dry weather and temperatures a
couple degrees below normal. Long-range forecast models hint that
this cooler regime may not last long, though. Most long-range
guidance advances a sprawling 850 mb thermal ridge over the western
CONUS slowly towards the Northern Plains the second half of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 748 PM CDT Tue Sep 20 2022

Cold front is slowly making its way SE across southern MN into
western WI this evening, with isolated convection developing along it
in far eastern MN into western WI. Any activity looks to stay north
of the MN TAFs but the WI TAFs are in line to see at least VC if not
directly into the terminals. That said, chances are 40% at best that
any one location may see convection so have opted to keep the
initialized TAFs dry and monitor radar trends for amendments.
Rainfall potential will last thru roughly 06z then only high clouds
are expected thereafter, with plenty of sunshine expected for
Wednesday. However, a tightened pressure gradient after sunrise will
make for breezy/gusty northerly winds Wednesday.

KMSP...Still a chance that isolated convection could reach MSP
airport but the expectation is that the activity will remain to the
north. Still, will monitor radar trends to see if any SHRA/TSRA may
reach MSP and will amend accordingly.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind N 5-10 kts.
Fri...MVFR/SHRA likely, chc IFR/SHRA. Wind S 5-10 kts.
Sat...VFR. Wind SW 5-10 kts, becoming NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...CEO
LONG TERM...CTG
AVIATION...JPC
Hazardous weather outlook, Sep 20, 2:58 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
358 PM CDT Tue Sep 20 2022

MNZ044-045-051>053-059>063-068>070-077-078-WIZ014>016-023>028-
212100-
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-Carver-Scott-Dakota-Rice-Goodhue-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
358 PM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

Isolated thunderstorms are possible in western Wisconsin this
evening. One or two storms may be severe. The main hazard is
large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>043-047>050-054>058-064>067-073>076-082>085-091>093-212100-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-
Sibley-Redwood-Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-
358 PM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The Minneapolis radar (KMPX), 42 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Anoka

When
September 20, 6:56 PM CST
Where
Anoka County, 0.97 mi E of Anoka Co Blaine Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.130, -93.200

Hail, Ramsey

When
September 20, 7:09 PM CST to 7:12 PM CST
Where
Ramsey County, 0.85 mi NW of Little Canada to 2.16 mi E of Little Canada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.030, -93.110

Hail, Washington

When
September 20, 7:16 PM CST to 7:20 PM CST
Where
Washington County, 0.81 mi WNW of Pine Spgs to 0.93 mi ESE of Pine Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
45.033, -92.996

A public report of half dollar size hail between North St. Paul and Pine Springs.

Hail, Washington

When
September 20, 7:18 PM CST to 7:22 PM CST
Where
Washington County, 0.94 mi WNW of Oakdale to 0.94 mi ESE of Oakdale
Measured
1.75 in hail
Reported by
Social Media
Coordinates
44.983, -92.969

Hail, Washington

When
September 20, 7:18 PM CST to 7:20 PM CST
Where
Washington County, 1.9 mi N of Oakdale to 0.7 mi WSW of Lake Elmo
Measured
2 in hail
Reported by
Social Media
Coordinates
45.008, -92.949

Social media pictures of 2 inch diameter hail between North St. Paul and Lake Elmo.

Hail, Washington

When
September 20, 7:25 PM CST to 7:30 PM CST
Where
Washington County, 2.41 mi ESE of Oakdale to 3.45 mi S of (21d)lake Elmo Airport
Measured
2 in hail
Reported by
Social Media
Coordinates
44.963, -92.907

A social media picture of 2 inch diameter hail fell between Lake Elmo and Afton.

Hail, Washington

When
September 20, 7:25 PM CST to 7:27 PM CST
Where
Washington County, 1.83 mi WNW of Lakeland Shrs to 1.02 mi WNW of Lakeland Shrs
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
44.958, -92.806

Hail, Washington

When
September 20, 7:25 PM CST
Where
Washington County, 3.47 mi NE of Woodbury
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.938, -92.904

Hail, Washington

When
September 20, 7:26 PM CST
Where
Washington County, 0.98 mi E of Woodbury to 2.98 mi E of Woodbury
Measured
1.75 in hail
Reported by
Public
Coordinates
44.900, -92.930

Hail, Washington

When
September 20, 7:26 PM CST
Where
Washington County, 2.08 mi ENE of Woodbury
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.910, -92.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047814, 1047813, 1047816, 1047815, 1047817, 1047819, 1047820, 1047825, 1047818, 1047821.